Alert archive / Utah / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 83, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 16, 2011, 4:39 PM MDT for Garfield County, Utah. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2011, 4:39 PM MDT (22:39 UTC)
- Expired
- Sep 16, 2011, 5:29 PM MDT
- In force
- 50 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Garfield County, UT
The radar
The Cedar City radar (KICX), 212 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
521
WUUS55 KSLC 162239
SVRSLC
UTC017-162345-
/O.NEW.KSLC.SV.W.0083.110916T2239Z-110916T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
439 PM MDT FRI SEP 16 2011
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN GARFIELD COUNTY IN UTAH
* UNTIL 545 PM MDT
* AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 22 MILES WEST OF HITE MARINA TO
21 MILES WEST OF HITE MARINA TO 34 MILES SOUTHWEST OF HITE
MARINA...MOVING EAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
HITE MARINA
STATE ROUTE 95
STATE ROUTE 276
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3792 11020 3789 11023 3789 11039 3781 11043
3780 11047 3777 11043 3770 11049 3766 11108
3784 11086 3804 11084 3816 11017
TIME...MOT...LOC 2239Z 262DEG 18KT 3802 11074 3786 11075
3770 11093
$$
ROGOWSKI2 follow-up statements
327
WWUS55 KSLC 162301
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
501 PM MDT FRI SEP 16 2011
UTC017-162345-
/O.CON.KSLC.SV.W.0083.000000T0000Z-110916T2345Z/
GARFIELD UT-
501 PM MDT FRI SEP 16 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EAST CENTRAL GARFIELD COUNTY...
AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES WEST OF HITE MARINA
TO 21 MILES SOUTHWEST OF HITE MARINA TO 30 MILES SOUTHWEST OF HITE
MARINA...MOVING EAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
HITE MARINA
LAT...LON 3789 11023 3789 11039 3781 11043 3780 11047
3777 11043 3770 11052 3771 11064 3767 11099
3796 11071 3792 11020
TIME...MOT...LOC 2301Z 262DEG 18KT 3787 11066 3778 11072
3768 11084
$$
ROGOWSKI582
WWUS55 KSLC 162329
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
529 PM MDT FRI SEP 16 2011
UTC017-162339-
/O.CAN.KSLC.SV.W.0083.000000T0000Z-110916T2345Z/
GARFIELD UT-
529 PM MDT FRI SEP 16 2011
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GARFIELD COUNTY
IS CANCELLED...
THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN CANCELLED.
LAT...LON 3789 11023 3789 11039 3781 11043 3780 11047
3777 11043 3770 11052 3771 11064 3767 11099
3796 11071 3792 11020
TIME...MOT...LOC 2329Z 262DEG 18KT 3789 11048 3780 11054
3770 11066
$$
ROGOWSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 4:27 PM MDT, 12 minutes earlier.
Area forecast discussion, Sep 16, 4:27 PM MDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 427 PM MDT FRI SEP 16 2011 .SYNOPSIS...A TROUGH WILL CONTINUE TO TRACK THROUGH THE NORTHERN TWO-THIRDS OF THE STATE THROUGH TOMORROW MORNING. A DRIER WESTERLY FLOW ALOFT WILL DEVELOP ACROSS UTAH LATE IN THE WEEKEND...AND REMAIN IN PLACE EARLY NEXT WEEK. && .DISCUSSION...THE FIRST SIGNIFICANT TROUGH OF THE COOLER SEASON IS TRACKING ACROSS UTAH AT THIS TIME. LINGERING MOISTURE INTERACTING WITH BROAD LIFT ASSOCIATED WITH DECENT PVA AND INCREASED DIURNALLY INDUCED INSTABILITY HAS PRODUCED NUMEROUS SHOWERS AND STORMS OVER THE NORTH AND ISOLATED SEVERE STORMS AND FLASH FLOOD PRODUCERS OVER THE SOUTH. A VERY ACTIVE AFTERNOON WILL LINGER THROUGH THIS EVENING AS SUPPORTING WAVES UPSTREAM WILL CONTINUE TO MOVE THROUGH THE NORTHERN TWO-THIRDS OF THE STATE. WILL FOCUS ON THE WEATHER OVER THE NEXT 24 HOURS AS IT WILL BE THE MOST ACTIVE OF THE PERIOD. FIRST A FOCUS ON THE SOUTH...APPROACHING SHORT WAVE COUPLED WITH INCREASED DIURNAL INSTABILITY ALLOWED FOR RAPID DEVELOP THIS AFTERNOON. MLCAPE VALUES OF 1000+ J/KG CAPE AND MODEST SHEAR HAS ENABLED SOME CONVECTION TO BECOME ORGANIZED WITH ONE BOW ECHO NOTED EAST OF ESCALANTE...A LARGE HAIL SIGNATURE ASSOCIATED WITH A CELL NEAR GOBLIN VALLEY...AND NUMEROUS HEAVY RAINERS THAT IN ONE CASE PRODUCED WIDESPREAD FLASH FLOODING IN ZION NATIONAL PARK WITHIN THE LAST HOUR. THE SOUTH MOST LIKELY IS REACHING PEAK INSTABILITY AT THIS TIME AND SEVERE POTENTIAL SHOULD WANE RAPIDLY OVER THE NEXT COUPLE OF HOURS. FLASH FLOOD POTENTIAL HOWEVER WILL REMAIN ELEVATED WELL INTO THE EVENING. ACTIVITY ACROSS THE NORTH HAS BEEN A BIT MORE MUNDANE THUS FAR...BUT RECENT RADAR SIGNATURES INDICATE POTENTIAL FOR SIGNIFICANT RAINFALL ALONG THE CENTRAL WASATCH FRONT IN THE 5PM TO 8PM WINDOW. THE WELL DEFINED VORT LOBE THAT TRACKED OUT OF CENTRAL NEVADA EARLIER TODAY WILL SWING NORTH AND WEST ACROSS THE NORTH OVER THE NEXT SEVERAL HOURS...ACTIVITY ON RADAR HAS BEGAN TO REALLY LIGHT UP AND FILL WITH POTENTIAL FOR CELL MERGERS OVER THE SALT LAKE VALLEY AS THE MID LEVEL FRONT APPROACHES FROM THE WEST. WILL CONTINUE TO MONITOR THIS CLOSELY IN THE VERY SHORT TERM AS HEAVY RAIN LOOKS LIKELY. SHOULD SEE A BRIEF REPRIEVE IN PRECIP LATE THIS EVENING AS THE FIRST WAVE PULLS OFF TO THE EAST...THE SOUTHS ACTIVITY LIKELY WANING RAPIDLY WITH LOSS OF DIURNAL SUPPORT. UPSTREAM THE NEXT DISTURBANCE RAPIDLY APPROACHING FROM WESTERN NEVADA WILL BE ON THE DOORSTEP INCREASING ACTIVITY ONCE AGAIN FOR THE LATTER HALF OF THE NIGHT ACROSS THE NORTHERN HALF OF THE STATE. LIKELY POPS WILL CONTINUE THROUGH THE NIGHT INTO SATURDAY MORNING BEFORE HEIGHTS BEGIN TO BUILD SATURDAY AFTERNOON. BELOW SEASONAL NORMS AND ISOLATED SHOWERS FOCUSED OVER THE TERRAIN IS EXPECTED. THE SOUTH HOWEVER WILL BENEFIT FROM DRYING MID LEVEL WESTERLY FLOW AND RISING HEIGHTS...DRY WITH BELOW SEASONAL TEMPS THE BOTTOM LINE FOR SATURDAY ACROSS THE SOUTH. HEIGHTS WILL CONTINUE TO BUILD ACROSS THE REGION THROUGH THE WEEKEND AND INTO NEXT WEEK. MID-LEVEL DRYING WILL ENCOMPASS THE FORECAST AREA IN ITS ENTIRETY BY LATE SATURDAY. A LONG ZONAL FETCH OF DRY MID LEVEL AIR UPSTREAM WILL SETTLE INTO THE GREAT BASIN EARLY NEXT WEEK AND REMAIN IN PLACE THROUGH THE REMAINDER OF THE FORECAST PERIOD. THIS WILL ALLOW A SLOW MODERATION OF TEMPS UNDER MOSTLY CLEAR CONDITIONS FOR THE MID TO LATE PERIODS WITH GRADUALLY RISING HEIGHTS. HAVE DISREGARDED THE 12Z GFS SOLUTION OF A CLOSING TROUGH DESCENDING THROUGH THE AREA MIDWEEK PRODUCING LIGHT SHOWERS OVER THE TERRAIN...TOTAL OUTLIER IN GUIDANCE AT THIS TIME. BOTTOM LINE WITH GOING FORECAST...UNSEASONABLY COOL AND WET THROUGH TONIGHT...PLEASANT THIS WEEKEND WITH AFTERNOON BUILDUPS AND BELOW SEASONAL TEMPS...DRY WITH A SLIGHT WARMING TREND TO JUST ABOVE CLIMO NEXT WEEK. && .AVIATION...VFR CONDITIONS WILL PREVAIL AT THE KSLC TERMINAL THROUGH THE CURRENT TAF PERIOD. GENERALLY NORTHERLY WINDS EXIST AT THE TERMINAL AND ARE EXPECTED TO CONTINUE. EXPECT CEILINGS 060-070 WITH RAIN SHOWERS AND ISOLATED THUNDERSTORMS THROUGH 06Z. SHOWERS SHOULD CONTINUE THROUGH THE NIGHT. EXPECT WINDS TO RETURN TO THE SOUTHEAST AFTER03Z BUT THERE IS A 30 PERCENT CHANCE THAT THEY STAY NORTHWEST UNTIL AFTER 06Z OR LONGER. && .FIRE WEATHER...A COLD FRONT ACROSS CENTRAL UTAH LATE THIS AFTERNOON WILL WEAKEN OVERNIGHT. MEANWHILE...ANOTHER DISTURBANCE IS CURRENTLY MOVING INTO WEST-CENTRAL UTAH...WITH ANOTHER TO FOLLOW LATE TONIGHT. THESE FEATURES WILL DRIVE SHOWER AND THUNDERSTORM ACTIVITY ACROSS MUCH OF THE FIRE DISTRICT THROUGH TONIGHT...WITH A FEW SHOWERS LINGERING THROUGH TOMORROW MORNING. LIGHTNING WILL BE MOST PREVALENT ACROSS SOUTHERN AND EASTERN UTAH THROUGH THIS EVENING WHERE THE AIRMASS IS MORE UNSTABLE. COOLER AIR WILL CONTINUE TO PUSH INTO UTAH BEHIND THE FRONT. THE AIRMASS WILL SEE A DRYING TREND TOMORROW THROUGH THE EARLY PART OF NEXT WEEK AS HIGH PRESSURE BUILDS INTO THE AREA. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && MERRILL/YOUNG/CHENG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 16, 6:40 AM MDT, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 640 AM MDT FRI SEP 16 2011 UTZ010-012>016-019>021-517-518-171300- WASATCH PLATEAU/BOOK CLIFFS-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS- 640 AM MDT FRI SEP 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH... SOUTHERN UTAH AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT LINGERING MOISTURE FROM THE STORM SYSTEM THAT AFFECTED SOUTHERN UTAH THE PAST COUPLE OF DAYS WILL SPAWN A FEW TERRAIN-BASED SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN AND EASTERN UTAH. THE COLD FRONT MOVING OUT OF NEVADA THIS MORNING WILL STALL ACROSS CENTRAL UTAH LATER TODAY. THIS BOUNDARY WILL BE THE FOCUS OF SHOWERS AND THUNDERSTORMS THROUGH CENTRAL UTAH LATER TODAY...AND LIKELY WELL INTO THE NIGHT TIME HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FRIDAY COLD FRONT WILL REMAIN STALLED ACROSS CENTRAL UTAH EARLY SATURDAY. THIS BOUNDARY WILL SERVE AS THE FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS ON SATURDAY. THE SHOWERS AND THUNDERSTORMS WILL GRADUALLY DISSIPATE LATE SATURDAY...WITH JUST A FEW SHOWERS LINGERING INTO SATURDAY EVENING. RESIDUAL MOISTURE COULD SPAWN A FEW MORE THUNDERSTORMS SUNDAY...THOUGH MOST OF THIS ACTIVITY WILL REMAIN CONFINED TO THE HIGHER TERRAIN. A DRIER WESTERLY FLOW ALOFT WILL DEVELOP ACROSS THE AREA FOR LATE SUNDAY THROUGH EARLY NEXT WEEK. TEMPERATURES WILL CLIMB BACK TO NEAR SEASONAL NORMS EARLY IN THE WEEK...WITH READINGS REACHING TO AT OR SLIGHTLY ABOVE NORMAL MIDWEEK. PATCHY MOISTURE WORKING IN FROM THE SOUTH COULD RESULT IN ISOLATED MOUNTAIN THUNDERSTORMS MIDWEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ001>009-011-WYZ021-151300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WESTERN UINTA BASIN-SOUTHWEST WYOMING- 640 AM MDT FRI SEP 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A COLD FRONT OVER EASTERN NEVADA EARLY THIS MORNING WILL SWEEP EAST ACROSS NORTHERN UTAH TODAY. SCATTERED LIGHT SHOWERS WELL AHEAD OF THE COLD FRONT WILL BE REPLACED BY HEAVIER SHOWERS AND ISOLATED THUNDERSTORMS ALONG THE FRONT LATER THIS MORNING THROUGH THIS AFTERNOON. SHOWERS WILL CONTINUE ACROSS SOUTHWEST WYOMING AND NORTHEAST UTAH THIS EVENING...WITH SIGNIFICANTLY LESS ACTIVITY WELL BEHIND THE FRONT ACROSS NORTHWEST UTAH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE SOUTHERN END OF THE FRIDAY COLD FRONT WILL STALL ACROSS CENTRAL UTAH SATURDAY. SCATTERED SHOWERS WILL DEVELOP AGAIN NORTH OF THE FRONT SATURDAY AFTERNOON...WITH ISOLATED THUNDERSTORMS ALSO A POSSIBILITY BY LATE MORNING OR EARLY AFTERNOON. THE SHOWER AND THUNDERSTORM ACTIVITY WILL WIND DOWN LATE IN THE DAY...WITH ONLY A FEW LIGHT SHOWERS LINGERING OVER THE FAR NORTH INTO EARLY SATURDAY EVENING. A GENERALLY DRY AND MILD WESTERLY FLOW ALOFT WILL REMAIN ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING SUNDAY THROUGH THE FIRST HALF OF NEXT WEEK. HIGH PRESSURE ALOFT WILL GRADUALLY STRENGTHEN ACROSS THE GREAT BASIN DURING THE WEEK. TEMPERATURES WILL RETURN TO SEASONAL NORMS OR SLIGHTLY HIGHER MIDWEEK. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE...THOUGH THESE WILL BE CONFINED TO THE HIGHER TERRAIN AND NEAR THE IDAHO BORDER REGION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 3:08 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Sep 16, 3:13 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Wayne | 62 min |
| Sep 16, 3:33 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Sep 16, 3:44 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Wayne | 33 min |
| Sep 16, 3:53 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
| Sep 16, 3:54 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Sep 16, 4:21 PM MDT | Severe Thunderstorm Warning | SLC | Wayne | 38 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.